Hypersensitivity reactions to oxaliplatin: clinical features and risk factors in Koreans.
Patients treated with platinum compounds are subject to hypersensitivity reactions. Our study has highlighted the reactions related to oxaliplatin (OHP) infusion. One hundred and twenty-four patients affected by advanced colorectal cancer were treated with different schedules containing OHP, at the Institute of Haematology and Medical Oncology ‘L. and A. Seragnoli’ of Bologna and at the Medical Oncology Division of Livorno Hospital. Seventeen patients (13%) showed hypersensitivity reactions after a few minutes from the start of the OHP infusion. Usually, these reactions were seen after 2–17 exposures to OHP (Mean±s.e.: 9.4±1.07). No patient experienced allergic reactions at his/her first OHP infusion. Eight patients developed a mild reaction consisting of flushing and swelling of the face and hands, itching, sweating and lachrymation. The remaining nine patients showed a moderate–severe reaction with dyspnoea, wheezing, laryngospasm, psycho-motor agitation, tachycardia, precordial pain, diffuse erythema, itching and sweating. Six patients out of 17 were re-exposed to the drug with premedication of steroids and all except one developed the hypersensitivity reaction again. The cumulative dose, the time of exposure to OHP and the clinical features are variable and unpredictable. The risk of developing hypersensitivity reactions in patients treated with a short infusion of OHP cannot be underestimated.